Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 9, 2024, 12:12 AM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2024, 12:12 AM EDT (04:12 UTC)
- Expired
- Aug 9, 2024, 3:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 104 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:00 AM EDT | FLOOD | Everett, PA | MPING reports of flooding of roads and low lying areas around Everett. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
906
WGUS51 KCTP 090412
FFWCTP
PAC009-057-090715-
/O.NEW.KCTP.FF.W.0007.240809T0412Z-240809T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1212 AM EDT Fri Aug 9 2024
The National Weather Service in State College has issued a
* Flash Flood Warning for...
Southeastern Bedford County in south central Pennsylvania...
Fulton County in south central Pennsylvania...
* Until 315 AM EDT.
* At 1212 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. The expected rainfall rate is
1.5 to 3 inches in 1 hour. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Breezewood, Warfordsburg, Clearville, Everett, McConnellsburg,
Harrisonville, Big Cove Tannery, Crystal Springs, Waterfall, Wells
Tannery, Fort Littleton, Needmore, Valley-Hi, Locust Grove,
Saluvia, Sideling Hill Rest Area, Barnes Gap, Inglesmith and
Rainsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4017 7814 4013 7808 4010 7793 4006 7786
4000 7792 3983 7800 3972 7810 3972 7860
4003 7845
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR
$$
Colbert1 follow-up statement
167
WGUS71 KCTP 090556
FFSCTP
Flash Flood Statement
National Weather Service State College PA
156 AM EDT Fri Aug 9 2024
PAC009-057-090715-
/O.CON.KCTP.FF.W.0007.000000T0000Z-240809T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford PA-Fulton PA-
156 AM EDT Fri Aug 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT EARLY THIS
MORNING FOR SOUTHEASTERN BEDFORD AND FULTON COUNTIES...
At 156 AM EDT, Doppler radar and automated rain gauges indicated
that heavy rain was falling across the warned area. Between 1.5 and
4 inches of rain have fallen. The expected rainfall rate is 1 to 2
inches in 1 hour. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Breezewood, Warfordsburg, Clearville, Everett, McConnellsburg,
Harrisonville, Big Cove Tannery, Crystal Springs, Waterfall, Wells
Tannery, Fort Littleton, Needmore, Valley-Hi, Locust Grove,
Saluvia, Sideling Hill Rest Area, Barnes Gap, Inglesmith and
Rainsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4003 7845 4017 7814 4013 7808 4010 7793
4006 7786 4000 7792 3983 7800 3972 7810
3972 7860
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JurewiczWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:54 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 8, 10:54 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service State College PA 1054 PM EDT Thu Aug 8 2024 .SYNOPSIS... A frontal boundary will slowly lift northward overnight and early Friday. The remnants of Tropical Storm Debby will lift north across the area on Friday, as it merges with a cold front approaching from the west. Drier conditions will prevail for the weekend. && .NEAR TERM /THROUGH FRIDAY/... 845 pm update... Narrow, but transitory moderate-heavy rain bands continue to form over southern PA this evening, near and just north of a stationary front, and also just ahead of Debby's main rainfall shield. Only patchy light rain and drizzle is present at this time north of I-80. As Debby's remnant circulation moves northward overnight, steady moderate-heavy rainfall will overspread the southern PA counties first, then reach the northern tier towards daybreak. As a truly tropical environment spreads into the Commonwealth during the night, temperatures and dew points may actually nudge upward a bit, especially south of US-22/I-78. The upward trend in temperatures/low-level moisture will likely continue to fuel some destabilization from south-north and embedded convective elements, especially after midnight. This, combined with strengthening low-level shear/enlarging hodographs, could pose the threat for isolated tornadoes towards daybreak, especially for the Middle and Lower Susquehanna Valleys. We'll be watching this potential with a keen eye, along with obviously the heavy rain/hydro threats. No real changes in the overall forecast philosophy in terms of Debby's rainfall totals, with a solid swath of 3-5" and locally higher amounts in a band from south-central up through northeast PA. There are some growing signals in some of our high- resolution guidance for narrow bands of very heavy rainfall in parts of the Susquehanna Valley as well, likely via narrow spiral rain bands on the eastern side of Debby's circulation center. Hence, one of the reasons that we expanded the Flood Watch eastward through the Lower Susquehanna Valley and into the western edge of the Poconos. Previous discussion... Did think about expanding flood watch into the east more, given how wet it has been, but QPF lower there, held river fcst down for now. Some showers overnight and so far today, but these are weaker now and lifting northward. The 00Z EC has an interesting QPF max well north of the PA border. The showers lifting north across our area at the current time might find more heating to the north, then to our south. Adjusted temperatures and dewpoints a bit, but overall these fields are good, in line with frontal system slowly lifting north and west. SPC upgraded day 1 to push marginal into far south central PA late tonight. Main change was to up POPS later tonight, as timing of the system is a bit faster now. && .SHORT TERM /FRIDAY NIGHT/... 9 pm update... The latest model guidance is trending faster with the back edge of Debby's steady rainfall late Friday afternoon, and even some potential late day clearing near and west of I-99. We largely followed these trends in our gridded fields. Previous discussion... As noted earlier, I looked over expected southeast flow and high dewpoints across eastern areas for Friday. Our grids in line with current guidance. Some support to see a small shift of the outlook for storms on Friday a bit to the west, if track of system remains close to the current track. New discussion. Anyway, SPC did upgrade the area a bit further west, and also now a slight risk into eastern areas. Main change to Friday was to end the widespread showers and storms a bit faster now, than earlier fcst. Still looks like the accelerating remnants of Debby will track from near KHGR to near KAVP during Friday afternoon. Main change to the QPF so far was to keep amts about the same, but make the area a bit on the narrow side. Still expect most areas to see 3 to 4 inches, with locally higher amts. Will adjust more as needed, WPC call here shortly. Still a bit early, but the combination of low to mid 70 dewpoints and strong southeast flow at low levels would support strong to severe storms, and perhaps a short lived tornado, if one gets some dry air aloft and some heating. Main threat for storms would be across the Susquehanna Vly, where there would be more time for heating. Also working on dewpoints in the mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Upper level troughing over PA throughout weekend and into the middle of next week continues to support temperatures running a few degrees below normal. Surface ridging and low-pwat air should result in mainly dry weather with plenty of sunshine through Monday over most of the region. However, the air mass crossing the Grt Lks will be cool enough to support some lake effect cloud cover and perhaps a few showers over parts of Warren, McKean, and Potter counties. Moderating surface temps/dewpoints could provide for pleasant days towards the end of next week. The only synoptic forcing in place will be weak lingering troughing over Pennsylvania, which could support isolated diurnally- driven convection across the northern tier on Tuesday through Thursday. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... 00z update... Very high confidence (80-90%) in deteriorating flight conditions later tonight and much of Friday throughout Central PA, as heavy rain and low ceilings bring solid IFR restrictions. The best chance for embedded thunderstorms will be from about 15z through 21z Friday in the Lower Susquehanna Valley, so we did add a VCTS group for KMDT and KLNS. E-SE surface winds will slowly increase overnight, and become gusty on Friday (up to 20-25 kt), especially at KLNS and KMDT. KBFD and KJST should see a wind shift to W late in the day. Late day improvement is most likely (50-70% chance) at KBFD and KJST, with less confidence elsewhere. Outlook... Sat..Trending VFR with time, with gusty wind 20-25kt from ~270 degrees. Sun...VFR/no sig wx. Mon-Tue...PM Scattered SHRA/TSRA across N PA. && .HYDROLOGY... The remnants of Tropical Storm Debby will begin to accelerate towards central Pennsylvania, but will still bring heavy rainfall beginning late this evening and continuing through Friday. The heaviest rainfall is expected to begin overnight (~12am across the southern tier to ~2am northern tier) with rainfall rates of 1-3"/hr in the heaviest showers/isolated thunderstorms. Heavy rainfall will continue throughout much of the day before rainfall begins to exit quickly to the east by Saturday evening. Current Event-Total QPF of 3-5" and localized amounts up to 7" along the Alleghenies have been fairly consistent in model guidance outside of some shifting in the track of the remnant low. Recent rainfall has allowed for relatively low FFG values across central portions of the CWA. The Flood Watch was expanded this cycle where some guidance has signaled for heavier rainfall. Impacts from the rainfall will continue into the weekend, where the Susquehanna and Juniata basins will begin to rise towards minor flood stage. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch from 2 AM EDT Friday through late Friday night for PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066. && SYNOPSIS...Lambert/Fitzgerald/Martin NEAR TERM...Jurewicz/Lambert/Fitzgerald/Martin SHORT TERM...Lambert/Fitzgerald/Banghoff/Martin LONG TERM...NPB/Bowen AVIATION...Jurewicz/NPB HYDROLOGY...NPB
Hazardous weather outlook, Aug 8, 10:17 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1017 PM EDT Thu Aug 8 2024 PAZ004-005-010-100230- Warren-McKean-Elk- 1017 PM EDT Thu Aug 8 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-100230- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1017 PM EDT Thu Aug 8 2024 ...FLOOD WATCH IN EFFECT FROM 2 AM EDT FRIDAY THROUGH LATE FRIDAY NIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. The remnants of Tropical Storm Debby will drift north across South-Central Pennsylvania and the Susquehanna Valley on Friday, bringing the likelihood for widespread heavy rainfall of 2 to 4 inches, with locally higher amounts possible. This heavy rainfall could lead to flooding of poor drainage areas, small streams and possibly even some points along the larger rivers Friday into Saturday. There is also a chance for fast moving strong to severe thunderstorms on Friday, with the potential for a brief tornado. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:30 AM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, York | 99 min |
| Aug 9, 5:10 AM EDT | Areal Flood Warning | CTP | Bedford, Fulton | 5 hr |
| Aug 9, 6:05 AM EDT | Special Weather Statement | CTP | Snyder, Union | 25 min |
| Aug 9, 6:28 AM EDT | Special Weather Statement | CTP | Union | 32 min |
| Aug 9, 6:34 AM EDT | Areal Flood Warning | CTP | Blair, Cambria, Huntingdon | 4 hr |
| Aug 9, 7:06 AM EDT | Flash Flood Warning | CTP | Lycoming, Union | 2 hr |
| Aug 9, 7:13 AM EDT | Areal Flood Warning | CTP | Franklin | 5 hr |
| Aug 9, 7:27 AM EDT | River Flood Warning | CTP | Cumberland, York | 21 hr |
| Aug 9, 7:52 AM EDT | Flash Flood Warning | CTP | Lycoming, Tioga | 2 hr |
| Aug 9, 8:27 AM EDT | Tornado Warning | CTP | Adams, York | 33 min |
| Aug 9, 8:34 AM EDT | Areal Flood Warning | CTP | Adams, Cumberland, Dauphin, Juniata, Northumberland, Perry and 2 more | 7 hr |
| Aug 9, 8:44 AM EDT | Flash Flood Warning | CTP | Adams, York | 2 hr |
| Aug 9, 8:47 AM EDT | Areal Flood Warning | CTP | Centre, Clearfield | 4 hr |
| Aug 9, 8:54 AM EDT | Flash Flood Warning | CTP | Tioga | 6 hr |
| Aug 9, 9:00 AM EDT | Areal Flood Warning | CTP | Juniata, Mifflin, Perry | 6 hr |
| Aug 9, 9:18 AM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, York | 117 min |
| Aug 9, 9:30 AM EDT | Areal Flood Warning | CTP | Centre, Clinton, Lycoming, Montour, Northumberland, Tioga and 1 more | 11 hr |
| Aug 9, 9:54 AM EDT | Areal Flood Warning | CTP | Cameron, Clearfield, Clinton, Elk, Lycoming, McKean and 2 more | 10 hr |
| Aug 9, 10:07 AM EDT | Flash Flood Warning | CTP | York | 113 min |
| Aug 9, 10:19 AM EDT | River Flood Warning | CTP | Blair, Huntingdon | 5 hr |
| Aug 9, 10:22 AM EDT | River Flood Warning | CTP | Snyder, Union | 22 hr |
| Aug 9, 10:58 AM EDT | Flash Flood Warning | CTP | Potter, Tioga | 6 hr |
| Aug 9, 11:33 AM EDT | Special Weather Statement | CTP | Schuylkill | 42 min |
| Aug 9, 11:41 AM EDT | Areal Flood Warning | CTP | Cambria | 79 min |
| Aug 9, 11:49 AM EDT | Areal Flood Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan | 5 hr |
| Aug 9, 11:58 AM EDT | River Flood Warning | CTP | Huntingdon | 16 hr |
| Aug 9, 12:06 PM EDT | Areal Flood Warning | CTP | York | 3 hr |
| Aug 9, 12:27 PM EDT | Areal Flood Warning | CTP | Schuylkill | 3 hr |
| Aug 9, 12:34 PM EDT | Flash Flood Warning | CTP | Lycoming | 116 min |
| Aug 9, 12:45 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Aug 9, 1:31 PM EDT | River Flood Warning | CTP | Tioga | 3 hr |
| Aug 9, 4:56 PM EDT | River Flood Warning | CTP | Centre, Clinton | 12 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.